Louisiana, 2002Tornado in Louisiana, March 20, 2002
March 20, 2002 · NWS LIX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 20, 3:50 AM CST, 8 hours 25 minutes earlier.
Area forecast discussion, Mar 20, 3:50 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 AM CST WED MAR 20 2002
WATER VAPOR LOOPS SHOW THE UPPER LOW MOVING SOUTHEAST ACROSS NW/W
CENTRAL TEXAS. AN UPPER LEVEL JET STREAK MOVED OUT OF NORTH MEXICO
INTO SOUTH CENTRAL TEXAS OVER THE LAST 6 HOURS...APPARENTLY
DECREASING THE COUPLED JET STRUCTURE OVER THE ARK-LA-TEX REGION.
LIGHTNING PLOT LOOPS SHOW A DRAMATIC DECREASE IN DEEP CONVECTION IN
THIS AREA. THE MODELS ARE IN GOOD AGREEMENT WITH THE MOVEMENT OF THE
UPPER SYSTEM...AND APPEAR TO MATCH SATELLITE TRENDS FAIRLY CLOSE AT
500 MB. THE ONLY INITIALIZATION PROBLEM WAS THE MODELS APPEARED TOO
FAR WEST WITH THE JET STREAK OVER SOUTH TEXAS. IN ADDITION...THE
MODELS DO NOT APPEAR TO HAVE A HANDLE ON THE PRE-FRONTAL/OUTFLOW
SURFACE BOUNDARY FROM SE TEXAS INTO NORTH CENTRAL LOUISIANA...AND
THE RAPIDLY FALLING PRESSURE NEAR BUOY 42002 WHERE SE WINDS ARE
PEAKING AT 39 KNOTS.
WILL GO WITH A SOLUTION FAIRLY CLOSE TO THE PREVIOUS FORECAST
PACKAGE...BUT WILL MAKE SOME ADJUSTMENTS TO ACCOUNT FOR CURRENT
TRENDS...BASICALLY GOING WITH A SLIGHTLY FASTER WIND SHIFT/COLD
FRONTAL PASSAGE. PVA AND AN AREA OF UPPER DIVERGENCE MOVING ACROSS
THE FORECAST AREA WILL SUPPORT CONVECTIVE DEVELOPMENT...
PARTICULARLY WITH DAYTIME HEATING MIDDAY INTO EARLY THIS EVENING.
MODELS SUGGEST A SURFACE LOW MAY TRACK THROUGH THE FORECAST AREA...
BUT LOW DEVELOPMENT IN THE GULF SHOULD MAKE FOR A WEAKER MORE
NORTHERN WAVE MOVING INLAND. REGARDLESS OF LOW LEVEL FEATURES...
THERE SHOULD BE SUFFICIENT INSTABILITY...SHEAR AND MOISTURE FOR
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...BUT SEVERE
POTENTIAL APPEARS TOO LIMITED FOR MENTION IN THE ZONES.
SOME POST-FRONTAL RAIN WILL LINGER BEHIND THE COLD FRONT IN THE NW
ZONES THIS EVENING...AND THE COASTAL ZONES THROUGH ABOUT MIDNIGHT.
DRIER AND COOLER AIR WILL OVERSPREAD THE AREA LATE TONIGHT THROUGH
FRIDAY. THE INITIAL SURGE OF COOL AIR SHOULD BE SHALLOW...SO WILL
KEEP THURSDAY/S HIGHS ON THE WARM SIDE OF GUIDANCE...THEN THE ETA
SUGGESTS A SURGE OF COOLER POLAR AIR THURSDAY NIGHT INTO FRIDAY.
WILL GO SEVERAL DEGREES BELOW THE COLDER AVN MOS THURSDAY NIGHT.
TEMPS ON FRIDAY NIGHT WILL BE COLDEST...DOWN IN THE 30S IN MUCH OF
THE AREA. A WARMUP STARTS SATURDAY AFTERNOON...THEN THE NEXT CHANCE
OF PRECIP ARRIVES NEXT TUESDAY AS ANOTHER SW U.S. UPPER TROUGH
APPROACHES.
PRELIM NUMBERS...
MCB 79/54/72/39 66-0 BTR 81/56/73/43 65-0
MSY 82/60/74/48 55-0 GPT 77/58/75/43 46-0
.NEW...NONE
LA...NONE.
MS...NONE.
22
In the hours before
Special weather statement, Mar 20, 6:25 AM CST, 5 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-201700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
625 AM CST WED MAR 20 2002
.SYNOPSIS...
WARM AND HUMID AIR WILL REMAIN OVER THE CENTRAL GULF COAST REGION
TODAY. A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE THROUGH
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI LATE THIS AFTERNOON AND
THIS EVENING.
.THUNDERSTORMS...
SCATTERED SHOWERS WILL DEVELOP BY MIDDAY WITH A FEW THUNDERSTORMS
POSSIBLE. SHOWERS AND THUNDERSTORMS WILL INCREASE IN NUMBER AND
INTENSITY THIS AFTERNOON. THE STRONGER THUNDERSTORMS WILL PRODUCE
FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MILES PER HOUR. THERE IS A SLIGHT CHANCE FOR A FEW SEVERE
THUNDERSTORMS THIS AFTERNOON. ANY SEVERE STORMS ARE EXPECTED TO BE
ISOLATED IN NATURE WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY THREAT.
ACTIONS...
WHILE THERE COULD BE SOME ISOLATED SEVERE STORMS...ACTIVATION OF
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS FOR WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED TO BE NECESSARY AT THIS TIME.
EMERGENCY MANAGERS SHOULD HOWEVER MONITOR ANY UPDATES FROM THE
NATIONAL WEATHER SERVICE TODAY.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Mar 20, 10:30 AM CST, 1 hour 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CST WED MAR 20 2002
.SYNOPSIS...WARM AND HUMID CONDITIONS WILL REMAIN OVER THE CENTRAL
GULF COAST REGION TODAY. IN ADDITION...A COLD FRONT AND ASSOCIATED
UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI LATE THIS AFTERNOON AND THIS EVENING.
.THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI ALONG AND AHEAD OF THE ADVANCING COLD FRONT. THE
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...BRIEF HEAVY RAIN AND WIND GUSTS OF 30 TO 40 MILES PER
HOUR. THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS MAY APPROACH
SEVERE THRESHOLDS. ANY SEVERE STORMS THAT DEVELOP ARE EXPECTED TO BE
ISOLATED IN NATURE WITH DAMAGING STRAIGHT LINE WINDS AND SMALL HAIL
BEING THE PRIMARY THREATS.
.ACTIONS...WHILE THERE REMAINS A POSSIBILITY FOR SOME ISOLATED
SEVERE STORMS...ACTIVATION OF THE STORM SPOTTER NETWORK IS NOT
ANTICIPATED AT THIS TIME. HOWEVER...EMERGENCY MANAGERS SHOULD
MONITOR ANY UPDATES FROM THE NATIONAL WEATHER SERVICE.
FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Tornado, St. James
- When
- March 20, 12:15 PM CST
- Where
- St. James County, Vacherie
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.000, -90.717
A tornado briefly touched down causing roof damage to two houses and knocking one of the homes off of its cinder blocks.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 20 to 21, 2002$3.0 million · 4 events
- Flooding in West Virginia, March 20 to 21, 20021 injured · $480,000 · 13 events
- Flooding in Ohio, March 20, 2002$750,000 · 3 events
- Flooding in Kentucky, March 20, 2002$500,000 · 2 events
- Winter Storm in Vermont, March 20, 2002$110,000 · 7 events
- Flood in Kentucky, March 20, 2002$30,000 · 1 event
- Flash Flooding in Kentucky, March 20, 200219 events
- Flash Flooding and Flooding in West Virginia, March 20, 2002$20,000 · 4 events
- Heavy Snow in Maine, March 20 to 21, 200217 events
- Winter Weather in New York, March 20, 2002$15,000 · 3 events
- Winter Weather in Vermont, March 20, 2002$15,000 · 3 events
- Heavy Snow in New Hampshire, March 20 to 21, 200211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286543.